Alert archive / Arizona / Wind Advisories in 2023
Wind Advisory 9, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Jan 30, 2023, 12:55 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Jan 31, 2023, 3:00 AM MST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2023, 12:55 AM MST (07:55 UTC)
- In effect from
- Jan 31, 2023, 3:00 AM MST
- Expired
- Jan 31, 2023, 5:00 PM MST
- In force
- 14 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 7.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2117 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
845 WWUS75 KVEF 300755 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1155 PM PST Sun Jan 29 2023 AZZ002-036-CAZ527-NVZ021-310000- /O.NEW.KVEF.WI.Y.0009.230131T1000Z-230201T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 1155 PM PST Sun Jan 29 2023 /1255 AM MST Mon Jan 30 2023/ ...WIND ADVISORY IN EFFECT FROM 2 AM TO 4 PM PST TUESDAY... * WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected. Strongest winds are expected to occur south of the Hoover Dam. * WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead National Recreation Area. In California, San Bernardino County- Upper Colorado River Valley. In Nevada, Lake Mead National Recreation Area. * WHEN...From 2 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
691 WWUS75 KVEF 302353 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 353 PM PST Mon Jan 30 2023 AZZ002-036-CAZ527-NVZ021-311030- /O.CON.KVEF.WI.Y.0009.230131T1000Z-230201T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 353 PM PST Mon Jan 30 2023 /453 PM MST Mon Jan 30 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 4 PM PST TUESDAY... * WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected. Strongest winds are expected to occur near Laughlin- Bullhead City. * WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead National Recreation Area. In California, San Bernardino County- Upper Colorado River Valley. In Nevada, Lake Mead National Recreation Area. * WHEN...From 2 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Boaters should use extreme caution when venturing onto area lakes. Stay close to shore or around protected areas. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
646 WWUS75 KVEF 311009 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 209 AM PST Tue Jan 31 2023 AZZ002-036-CAZ527-NVZ021-010000- /O.CON.KVEF.WI.Y.0009.000000T0000Z-230201T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 209 AM PST Tue Jan 31 2023 /309 AM MST Tue Jan 31 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...North winds 20 to 30 mph with gusts up to 50 mph. Strongest winds are expected to occur near Laughlin-Bullhead City. * WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead National Recreation Area. In California, San Bernardino County-Upper Colorado River Valley. In Nevada, Lake Mead National Recreation Area. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
698 WWUS75 KVEF 312356 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 356 PM PST Tue Jan 31 2023 AZZ002-036-CAZ527-NVZ021-010100- /O.EXP.KVEF.WI.Y.0009.000000T0000Z-230201T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 356 PM PST Tue Jan 31 2023 /456 PM MST Tue Jan 31 2023/ ...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... North winds will decrease slightly and gusts of 40 mph are no longer expected. However, gusts of 25 to 35 mph will continue between Laughlin-Bullhead City and Lake Havasu through Wednesday. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 29, 8:45 PM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Jan 29, 8:45 PM MST, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 745 PM PST Sun Jan 29 2023 .SYNOPSIS...A low pressure system rolling south through California tonight and Monday will bring wind, snow, rain, and colder temperatures to the area over the next couple of days. Some low elevation snow is possible with snow levels between 3000-3500 feet, but impacts will likely be confined to elevations above 4500-5000 feet in our northern counties and the Spring Mountains. A colder airmass takes hold Monday and Tuesday, followed by a warming trend through the upcoming weekend. && .UPDATE...Went ahead and cancelled the wind advisory for the Western Mojave Desert a few hours early this evening in coordination with SGX and PSR. Wind speeds overall have underwhelmed through the afternoon and wind speeds will continue to diminish through the remainder of the night. Our incoming weather system remains wrapped up and centered near the Monterey coastline, with a broad baroclinic zone extending eastward through the southern Great Basin. This will continue to sag southward overnight with precipitation expanding southward as it does so. Current snow levels are hovering in the 4000-5000 foot range and will descend to as low as ~3500 feet tomorrow morning near Las Vegas. So in addition to the rain showers, a rain snow mix is possible in the higher neighborhoods near Summerlin, with perhaps a dusting of snow near Red Rock Canyon. More substancial snow totals are expected in the higher elevations of the Spring Mountains and southern Great Basin. The current forecast is in good shape with no further updates necessary. -Outler- && .SHORT TERM...Tonight through Wednesday. A storm system remains on track to bring wind, rain, snow, and cooler temperatures to the area over the next several days. Nice visible satellite presentation of the low as it spins near Sacramento and San Francisco this afternoon. Expect increasing winds which are currently ongoing over the western regions of the Mojave Desert. Observational sites, while rather sparse, are reporting gusts in the 35-40 mph range north and west of Barstow. We are also seeing gusts 20-30 mph along the Morongo Valley spreading into the Homestead, Coyote, and Surprise valleys in San Bernardino County. The area covered by the Wind Advisory has not been expanded but we will need to keep an eye on winds in the Morongo Basin. The low itself is becoming better defined and in the process of closing off. Overnight it is forecast to continue pushing southward along the coast, positioning itself off the southwest coast by daybreak Monday and finally to the northwest Baja coast Monday night. The overnight hours tonight through Monday will be the primary time frame for precipitation across our area. Generally light rain amounts of 0.25 inches or less are expected with this system but there could be localized areas of slightly higher amounts. The bigger concern is snowfall but even accumulating snow is expected to result in mainly minor impacts to highways and population centers. Winter Weather Advisories are out for snowfall expected to impact highways above 4500-5000 feet across parts of southern Nevada including the Spring Mountains. Conditions will be monitored throughout the night and on Monday with additional headlines issued if warranted. Monday and Tuesday promise to be rather chilly days for our area. Highs are forecast to be 10-12 degrees below normal with blustery north winds gusting 25-35 mph. Monday and Monday night - rain and snow showers will combine with chilly temperatures and gusty north winds to raise the misery factor. Expect road conditions to be slippery at times where showers develop. Winds in the Colorado River Valley will increase late Monday and continue through Tuesday. Expect north gusts of 30-40 mph creating high waves across the open waters of area lakes and hazardous crosswinds along west to east oriented roadways within the river valley. Currently, there are no wind headlines for the Colorado River Valley but will need to be considered. Overnight lows Tuesday and Wednesday morning will be quite cold with wind chill coming into play Tuesday morning. The worst of it will be across parts of south central Nevada where below zero wind chills are forecast. Wind chill becomes less of a factor on Wednesday with lighter winds forecast overall. Temperatures are expected to rebound on Wednesday with highs several degrees warmer. .LONG TERM...Thursday through next Sunday. Dry and warmer conditions with less wind is expected in the extended period with temperatures closing in on seasonal averages Friday and possibly eclipsing those averages over the weekend. && .AVIATION...For Harry Reid...South southwest winds will decrease overnight. Clouds will thicken and lower this evening and tonight, leading to a chance of rain Monday morning, with ceilings likely to be below 5000 feet and possibly as low as 2000 feet at least through 18Z. After 18Z, ceilings are likely to rise as rain chances end, but how quickly and how much remain in question. Skies will clear Monday night, with northerly winds gusting 15 to 20 knots Tuesday causing potential runway configuration issues. For the rest of southern Nevada, northwest Arizona and southeast California...Lower ceilings were expanding over the southern Great Basin this afternoon. This will continue and also spread south into the Mojave Desert tonight through Monday, with widespread ceilings at or below 5000 feet and terrain obscuration expected. Snow chances will also spread across the southern Great Basin this afternoon through Monday morning, turning into rain chances across the lower elevations of the Mojave Desert tonight through Monday night. Skies will clear across the region from northwest to southeast Monday afternoon through Tuesday afternoon, accompanied by gusty northerly winds, with the strongest gusts of 30 to 40 knots expected in the Colorado River Valley Monday night and Tuesday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. We will be looking for real time snow, wind, and rain reports for ongoing decision making. && DISCUSSION...Salmen AVIATION...Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in Arizona, 2023Wind Advisories in California, 2023Wind Advisories in Nevada, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.